Kansas, 2023

Flash Flood and Hail in Kansas, June 15, 2023

June 15, 2023 · NWS DDC · 19 events in 9 counties and zones

Storms rolled through western Kansas bringing large hail and damaging winds to western Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Storms rolled through western Kansas bringing large hail and damaging winds to western Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 15, 10:53 AM MST, 1 hour 23 minutes earlier.

Area forecast discussion, Jun 15, 10:53 AM MST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1253 PM CDT Thu Jun 15 2023

...Updated short and long term sections...

.MESOSCALE DISCUSSION...
Issued at 1252 PM CDT Thu Jun 15 2023

Water vapor imagery from this afternoon displays a potent
shortwave exiting the Southern Rockies into the adjacent High Plains
with associated ascent evident via strong moistening in the profile.
A strong sub-tropical jet is evident from the Baja of Peninsula into
the Southern Plains with the left exit region nosing into southwest
KS.  Latest surface obs reveals a low positioned over southeast
Colorado into northeast New Mexico with an associated warm front
extending southeast from near Lamar Colorado to the eastern Texas
Panhandle. CU field on the north side of the front is connected to
region of lower to mid 60 F dewpoints along with MLCAPE values of
2000-4000 J/kg and minimal inhibition. With that stated over 1000
J/kg of DCAPE also exists. Convection has already developed
within in axis this early afternoon over southeast CO into
western Kansas.

As detailed previously with the upper jet location, it is
creating a highly variable shear profile over Kansas as the
northern half of the state is under weak low and deep layer shear
not supportive of much of a severe threat. In contrast the
southern half, and especially locations south of US Highway 50 has
strong mid to upper tropospheric shear although still with
minimal low-level shear. This will create a setup supportive of
supercells and very large hail possibly up to softball size
generally along and south of US Highway 50 with decreasing risk as
you move toward areas along and north of state highway 96. Tornado
threat appears to be more isolated in nature unless a storm can
take a strong right turn to the southeast. Given high DCAPE
values, convection is likely to grow upscale into a line by late
afternoon.

&&

.SHORT TERM...(This evening through Friday night)
Issued at 1252 PM CDT Thu Jun 15 2023

Throughout the short term, we observe an upper-level ridge
dominating the Plains region, while an upper-level trough
maintains its presence over the Intermountain West. The area is
influenced by a robust upper-level jet stream extending from
northwestern Mexico into the Mid Mississippi Valley. As the day
progresses, a notable shortwave disturbance is projected to
traverse from eastern Colorado this afternoon and into western
Kansas during the evening hours. At the surface, a low-pressure
system will track along the Colorado/New Mexico border in the
afternoon, followed by its progression along the Kansas/Oklahoma
border in the evening. Accompanying this system, a warm front will
extend eastward, and a dryline will stretch southward into the
Texas Panhandle, gradually advancing into Oklahoma later in the
evening. Subsequently, persistent south-southeast winds will
maintain an inflow of moist air, with dewpoints reaching the upper
50s to low 60s Fahrenheit by the afternoon.

The atmospheric conditions will undergo significant
destabilization along the Kansas/Oklahoma border, characterized by
steep lapse rates, Convective Available Potential Energy (CAPE)
values exceeding 2000 J/kg, and 0-6 km shear surpassing 30 knots.
Prominent Convective Allowing Models (CAMs) indicate the
development of convection between 18z and 21z along the
Kansas/Colorado border. Initially, these storms may manifest as
discrete supercells, yet rapid consolidation into a mesoscale
convective system (MCS) is expected during their eastward
propagation. The storm motion is anticipated to be eastward and
relatively rapid. These storms are forecast to bring copious
rainfall, and if prolonged precipitation persists over a specific
area, the potential for flooding becomes a concern. The primary
hazards associated with these storms will be substantial hail and
destructive winds. Although the risk is marginal, isolated tornado
occurrences cannot be completely ruled out. The storms are
projected to exit the area by late evening or early overnight,
leading to a subsequent decrease in cloud cover after midnight.
Overnight temperatures will range from the mid-50s along the
Kansas/Colorado border to the low 60s across south-central Kansas.
Additionally, the nocturnal hours will witness a transition to
light and variable winds.

On Friday, mostly clear skies are expected, accompanied by light
northerly winds during the morning hours, which will subsequently
shift to an east-southeast direction in the afternoon. High
temperatures are projected to reach into the 80s. Short term
Ensemble models indicate the likelihood of another shortwave
disturbance emerging from the Rockies during the afternoon,
progressing into western Kansas by the evening. A renewed period
of heightened atmospheric instability is expected, leading to the
development of thunderstorms across eastern Colorado in the early
evening. These storms are anticipated to move eastward overnight.
The primary threats associated with these storms will be large
hail and damaging winds. However, during convective initiation
across southeastern Colorado and extending into far southwestern
Kansas, there remains a slight possibility of isolated tornado
occurrences. While storms may persist into the overnight hours,
the overall cloudiness is expected to be mostly prevalent.
Overnight low temperatures will range from the mid-50s along the
Kansas/Colorado border to the low 60s across central Kansas.

.LONG TERM...(Saturday through Thursday)
Issued at 1252 PM CDT Thu Jun 15 2023

Looking ahead, yet another round of storms is anticipated late
Saturday, as another shortwave emerges from the Rockies and
migrates into the Plains region. The Storm Prediction Center (SPC)
has issued a slight risk for these storms, with the primary threat
lying south of the forecast area. Subsequently, an upper-level
ridge is projected to build over the Plains region during the
upcoming week, coinciding with the presence of an upper-level low-
pressure system descending into the Pacific Northwest. This
atmospheric pattern will induce southwest flow aloft over western
Kansas. Current ensemble models suggest a drier pattern during
this period. However, it wouldn't be surprising if storms occur on
a few days next week during peak heating. Above-normal
temperatures are anticipated, with highs in the upper 80s to low
90s and lows in the 60s as we head into the next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1227 PM CDT Thu Jun 15 2023

VFR conditions will prevail early this afternoon with a few mid
to upper level clouds. Thunderstorms are expected to develop late
this afternoon and bring periods of MVFR to IFR conditions to the
DDC, GCK, and LBL terminals. These storms should move out of the
area by this evening with VFR conditions expected. Winds will
generally be form the south this afternoon with gusts up to 20
knots. Higher gusts will accompany any storms that form late this
afternoon into this evening. Winds behind these system look to
become light and variable overnight into tomorrow morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  86  57  85  59 /  50  70  30  50
GCK  84  55  83  58 /  60  50  50  60
EHA  86  56  83  57 /  30  10  30  40
LBL  85  57  83  59 /  60  20  30  40
HYS  90  59  88  60 /  20  30  40  70
P28  91  62  88  64 /  40  70  10  50

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE...AJohnson
SHORT TERM...Hovorka_42
LONG TERM...Hovorka_42
AVIATION...Hovorka_42
Hazardous weather outlook, Jun 15, 1:35 AM MST, 10 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
335 AM CDT Thu Jun 15 2023

KSZ030-031-043>046-061>066-074>081-084>090-160845-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
335 AM CDT Thu Jun 15 2023 /235 AM MDT Thu Jun 15 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Severe thunderstorms will be possible across southwest Kansas
between 1pm and midnight. The strongest storms this afternoon and
early this evening will be capable of producing 2 to 4 inch hail
along with wind gusts of 70 to 80 mph. A few tornadoes will also
be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Strong to severe thunderstorms will be possible late Friday and
Saturday evening. The main hazards from these storms will be wind
gusts in excess of 60 mph, heavy rainfall and hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required after 1 pm south and west of a
Scott City to Pratt line.

In the hours before

Special weather statement, Jun 15, 10:45 AM MST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1245 PM CDT Thu Jun 15 2023

KSZ061-062-151815-
Kearny KS-Hamilton KS-
1245 PM CDT Thu Jun 15 2023

...A strong thunderstorm will impact portions of southeastern
Hamilton and west central Kearny Counties through 115 PM CDT/1215 PM
MDT/...

At 1245 PM CDT/1145 AM MDT/, Doppler radar was tracking a strong
thunderstorm 13 miles north of Johnson City, moving north at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Syracuse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3775 10153 3774 10188 3809 10181 3803 10148
TIME...MOT...LOC 1745Z 193DEG 16KT 3777 10174

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

HOVORKA
Special weather statement, Jun 15, 11:23 AM MST, 53 minutes before
Special Weather Statement
National Weather Service Dodge City KS
123 PM CDT Thu Jun 15 2023

KSZ062-151900-
Kearny KS-
123 PM CDT Thu Jun 15 2023

...A strong thunderstorm will impact portions of southeastern Kearny
County through 200 PM CDT...

At 123 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Lakin, moving north at 20 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Lakin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southwestern Kansas.

&&

LAT...LON 3776 10117 3776 10138 3797 10137 3796 10110
TIME...MOT...LOC 1823Z 188DEG 17KT 3784 10127

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

TATRO
Special weather statement, Jun 15, 11:35 AM MST, 41 minutes before
Special Weather Statement
National Weather Service Dodge City KS
135 PM CDT Thu Jun 15 2023

KSZ062-075-151900-
Kearny KS-Grant KS-
135 PM CDT Thu Jun 15 2023

...A strong thunderstorm will impact portions of south central Kearny
and northwestern Grant Counties through 200 PM CDT...

At 135 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ulysses, moving north at 15 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ulysses.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southwestern Kansas.

&&

LAT...LON 3751 10133 3756 10152 3774 10152 3774 10120
TIME...MOT...LOC 1835Z 195DEG 12KT 3761 10142

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

TATRO
Special weather statement, Jun 15, 11:58 AM MST, 18 minutes before
Special Weather Statement
National Weather Service Dodge City KS
158 PM CDT Thu Jun 15 2023

KSZ062-063-151945-
Finney KS-Kearny KS-
158 PM CDT Thu Jun 15 2023

...A strong thunderstorm will impact portions of southeastern Kearny
and west central Finney Counties through 245 PM CDT...

At 158 PM CDT, Doppler radar was tracking a strong thunderstorm near
Deerfield, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Garden City, Holcomb and Deerfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southwestern Kansas.

&&

LAT...LON 3777 10113 3781 10121 3804 10115 3796 10087
TIME...MOT...LOC 1858Z 219DEG 17KT 3789 10110

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

TATRO
Special weather statement, Jun 15, 12:13 PM MST, 3 minutes before
Special Weather Statement
National Weather Service Dodge City KS
213 PM CDT Thu Jun 15 2023

KSZ061-062-074-075-152000-
Stanton KS-Kearny KS-Hamilton KS-Grant KS-
213 PM CDT Thu Jun 15 2023

...A strong thunderstorm will impact portions of southeastern
Hamilton, southwestern Kearny, northwestern Grant and northeastern
Stanton Counties through 300 PM CDT/200 PM MDT/...

At 213 PM CDT/113 PM MDT/, Doppler radar was tracking a strong
thunderstorm 12 miles north of Ulysses, moving north at 15 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern
Hamilton, southwestern Kearny, northwestern Grant and northeastern
Stanton Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT/700 PM
MDT/ for southwestern Kansas.

&&

LAT...LON 3765 10131 3767 10154 3794 10156 3792 10126
TIME...MOT...LOC 1913Z 182DEG 14KT 3775 10143

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

TATRO

The radar

The Dodge City radar (KDDC), 173 km away, was scanning. The volume nearest the first event began at 19:16 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 4 hail, 1 flash flood. Local standard time, as filed.

Hail, Hamilton

When
June 15, 12:16 PM MST
Where
Hamilton County, 18.97 mi SSW of Syracuse
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.750, -101.940

Hail, Grant

When
June 15, 1:35 PM CST
Where
Grant County, 0.69 mi N of Stano Station
Measured
1.75 in hail
Reported by
Public
Coordinates
37.580, -101.500

Hail, Grant

When
June 15, 1:40 PM CST
Where
Grant County, 0.88 mi SE of Ulysses Arpt
Measured
1.5 in hail
Reported by
Public
Coordinates
37.590, -101.360

Hail, Grant

When
June 15, 2:15 PM CST
Where
Grant County, 4.84 mi ENE of Ulysses Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
37.630, -101.290

Thunderstorm Wind, Stevens

When
June 15, 2:55 PM CST
Where
Stevens County, 10.27 mi WNW of Moscow
Measured
69 kt (79 mph) measured gust
Reported by
Mesonet
Coordinates
37.370, -101.380

Thunderstorm Wind, Stevens

When
June 15, 3:15 PM CST
Where
Stevens County, 0.69 mi S of Hugoton Muni Arpt
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
37.160, -101.370

Flash Flood, Grant

When
June 15, 3:15 PM CST
Where
Grant County, 10.25 mi NE of Hickok to 9.99 mi NE of Hickok
Cause
Heavy Rain
Reported by
Public
Coordinates
37.690, -101.120

Report of a road flooding and vehicle stranded along county road 5.

Thunderstorm Wind, Seward

When
June 15, 3:30 PM CST
Where
Seward County, 12.53 mi WNW of Kismet
Measured
76 kt (87 mph) measured gust
Reported by
Mesonet
Coordinates
37.300, -100.890

Thunderstorm Wind, Haskell

When
June 15, 3:35 PM CST
Where
Haskell County, 1.38 mi N of Sublette Arpt
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
37.500, -100.830

Thunderstorm Wind, Seward

When
June 15, 3:45 PM CST
Where
Seward County, Kismet
Measured
52 kt (60 mph) estimated gust
Reported by
CoCoRaHS
Coordinates
37.200, -100.700

Reported in Cocorahs.

Thunderstorm Wind, Seward

When
June 15, 3:50 PM CST
Where
Seward County, 1.77 mi SW of Hayne
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
37.080, -100.820

Thunderstorm Wind, Meade

When
June 15, 3:58 PM CST
Where
Meade County, Hobart
Measured
69 kt (79 mph) measured gust
Reported by
Mesonet
Coordinates
37.270, -100.580

Thunderstorm Wind, Meade

When
June 15, 4:19 PM CST
Where
Meade County, 0.55 mi E of Meade Muni Arpt
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
37.280, -100.340

Thunderstorm Wind, Clark

When
June 15, 4:30 PM CST
Where
Clark County, 4.09 mi SSW of Minneola
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.380, -100.010

The observer reported roof damage.

Thunderstorm Wind, Ford

When
June 15, 4:30 PM CST
Where
Ford County, 0.69 mi N of Dodge City
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.760, -100.020

Large tree fell on 3rd ave damaging a couple of vehicles.

Thunderstorm Wind, Meade

When
June 15, 4:32 PM CST
Where
Meade County, Fowler
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
37.380, -100.200

Thunderstorm Wind, Ford

When
June 15, 4:39 PM CST
Where
Ford County, (Ddc)dodge City Arpt
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
37.770, -99.970

Thunderstorm Wind, Clark

When
June 15, 4:50 PM CST
Where
Clark County, 4.84 mi S of Sitka
Measured
50 kt (58 mph) estimated gust
Reported by
CoCoRaHS
Coordinates
37.110, -99.670

Minor damage and tree limbs down due to high thunderstorms winds.

Thunderstorm Wind, Barber

When
June 15, 6:16 PM CST
Where
Barber County, (P28)medicine Lodge
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
37.270, -98.550

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1109483, 1109484, 1109485, 1109486, 1109487, 1109488, 1109489, 1109490, 1109491, 1109492, 1109493, 1109494, 1109495, 1109496, 1109497, 1109498, 1109499, 1109500, 1109501.